Round Four – Morgan Park
Images by TBG and Rob Mott
Weather conditions were a little problematic this morning out at Warwick as practice for the fourth round of the Australian Superbike Championship got underway at Morgan Park.
A stiff wind combined with some very light, almost imperceptible rain drops made things a little sketchy.
The forecast for weekend is for much of the same really, but nobody could hold it against the weather gods this weekend even if it bucketed down. This region is on stringent water restrictions and currently resembles somewhat of a desert.
Last year this was a watershed round for Troy Herfoss and the new look Penrite Honda led by Shaun Clarke. To my mind it was the most well calculated performance that Herfoss and his team have ever put in.
In what was a very clear team effort, where everyone in the team was on the top of their game, Herfoss had to come from behind in both races in a well judged ride before then simply smashing the opposition in the closing stages of each race.
It was a dominant and crushing performance the likes of which is rarely witnessed in Australian Superbike.
As we head into this weekend their competitors will be working harder, and smarter, to try and prevent the reigning champion from just walking away from them in the closing laps once again…
Tyre wear was critical here last year and no doubt it will be the same again this year when the 2 x 16-lap races get underway on Sunday.
Tyres are always critical in regards to longevity in this series, but last time out in South Australia it was a bigger factor than ever. There Bryan Staring, as the only lead rider on Dunlop rubber, dominated the races completely and catapulted himself into the series lead off the back of a 75-point haul in what was a triple-header weekend.
Pirelli had no answer for Dunlop at The Bend, in what was a big turn up for the books as in recent years the Italian rubber has largely dominated ASBK, where ever we went. Which brand will win the tyre war this weekend…? To throw another wildcard in to that question both Dunlop and Pirelli have a new spec’ rear here this weekend… The Pirelli in question sacrifices a small amount of ultimate edge grip in return for an increase in longevity, while the Dunlop option for this weekend is softer than what they dominated with at The Bend but Dunlop are still confident that it will last the 16-lap distance without a problem.
Few Superbike riders ventured out in the opening practice session this morning but most of the field hit the track for the 30-minute FP2 session that got underway at 1330 this afternoon. Conditions were now perfectly dry but the wind was blustery and somewhat unpredictable which kept the riders on their toes. There was certainly nothing to be gained by throwing a bike away today!
Cru Halliday topped that FP2 session by a narrow margin over Mike Jones and Wayne Maxwell. Only a tenth-of-a-second covered that trio with Mike Jones clocking 20 laps in the session to Halliday’s 16 and Maxwell’s 14.
Track temperatures were well under 30-degrees all day and by 1550 this afternoon when the final 30-minute Superbike practice session of the day got underway the track temp’ was down to only 20-degrees.
Cru Halliday didn’t mind the cold though and was quick out of the blocks with a 1m13.8s on his first lap, and he followed that up with a 1m13.52s on his second, a 1m13.96s on his third.
Wayne Maxwell then started banging in some 1m13s also, a 1m13.72s followed by a 1m13.33s to set a new benchmark for the day before returning to pit-lane.
Mike Jones then started winding the big Ducati 1299 up as the session reached the halfway marker and dropped in a 1m13.82s before topping that with a 1m13.50s and then a 1m13.45s.
It was also 15-minutes into the session before Herfoss started moving up the leader-board. A 1m14.16s and then Staring matched him a few minutes later but that time hardly representative of their potential pace come Sunday.
Cru Halliday exited pit-lane with ten-minutes to run but immediately went down at turn 11.
Mark Chiodo was showing good pace early on in the session before going down at turn four. In fact Chiodo’s 1m14.123 at the beginning of the session still ranked him fourth two-thirds of the way through the session. It was also faster than his team-mate Troy Herfoss managed all session as the #1 was struggling today with the bumps at Morgan Park and looking for a better suspension setting to help smooth his progress.
With seven-minutes remaining in the session other riders started to put their head down and move up the leader-board
Josh Waters moved up to fourth just after Matt Walters had taken that position, then Daniel Falzon pushed Walters back further to sixth.
Just as things were starting to hot up the red flag was then produced to put a premature end to the session after Glenn Scott went down at the left-hander under the bridge. Scott went under the air-fence and was followed in by his bike. Medical staff were on the scene quickly to attend to a conscious but clearly injured Scott.
Thus Maxwell tops Friday practice overall ahead of Jones and Halliday while Josh Waters rounds out the top four ahead of Daniel Falzon and Matt Walters.
Tailem Bend winner Bryan Staring eighth today while championship leader Herfoss appears a little frustrated and was only ninth on combined times. A bit of work to do for the Penrite Honda squad tonight to turn things around tomorrow.
Aaron Morris did a good job today to get the NextGen BMW into the top ten on his first competitive outing with the squad as he stands in for the injured Glenn Allerton and Ted Collins.
Kawasaki Superbike Friday Times
|1||Wayne MAXWELL (VIC)||Suzuki GSXR-R||1m13.334|
|2||Mike JONES (QLD)||Ducati 1299 FE||1m13.452|
|3||Cru HALLIDAY (NSW)||Yamaha YZF-R1M||1m13.515|
|4||Josh WATERS (VIC)||Suzuki GSXR-R||1m13.527|
|5||Daniel FALZON (SA)||Yamaha YZF-R1M||1m13.798|
|6||Matt WALTERS (NSW)||Kawasaki ZX10RR||1m13.890|
|7||Mark CHIODO (VIC)||Honda CBR SP||1m14.123|
|8||Bryan STARING (WA)||Kawasaki ZX10RR||1m14.127|
|9||Troy HERFOSS (QLD)||Honda CBR SP||1m14.164|
|10||Aaron MORRIS (NSW)||BMW S RR||1m14.729|
|11||Glenn SCOTT (NSW)||Kawasaki ZX10RR||1m14.784|
|12||Damon REES (NZ)||Honda CBR||1m14.894|
|13||Alex PHILLIS (VIC)||Suzuki GSXR-R||1m15.002|
|14||Lachlan EPIS (NSW)||Kawasaki ZX10RR||1m15.748|
|15||Arthur SISSIS (SA)||Suzuki GSXR-R||1m17.285|
|16||Brian HOUGHTON (QLD)||Honda CBR RR||1m18.836|
Australian Supersport Friday
Despite some bike problems Tom Toparis narrowly edged out Nic Liminton for top spot today in the Australian Supersport ranks while Reid Battye rounded out the top three.
Corey Turner and Callum Spriggs are a couple of well credentialled locals with their experienced hats in the ring this weekend and today they managed fourth and fifth on the timesheets ahead of Broc Pearson.
Oli Bayliss was seventh quickest this afternoon ahead of Chris Quinn and Avalon Biddle while Aidan Hayes rounded out the top ten.
|1||Tom TOPARIS (NSW)||Yamaha YZF-R6||1m15.455|
|2||Nic LIMINTON (SA)||Yamaha YZF-R6||1m15.694|
|3||Reid BATTYE (NSW)||Suzuki GSX-R||1m15.835|
|4||Corey TURNER (QLD)||Honda CBR||1m15.934|
|5||Callum SPRIGGS (QLD)||Yamaha YZF-R6||1m16.309|
|6||Broc PEARSON (QLD)||Yamaha YZF-R6||1m16.484|
|7||Oli BAYLISS (QLD)||Yamaha YZF-R6||1m16.540|
|8||Chris QUINN (NSW)||Yamaha YZF-R6||1m16.680|
|9||Avalon BIDDLE (NZ)||Yamaha YZF-R6||1m17.851|
|10||Aidan HAYES (NSW)||Yamaha YZF-R6||1m18.003|
|11||Dallas SKEER (SA)||Suzuki GSXR 600||1m18.397|
|12||Jack PASSFIELD (NSW)||Yamaha YZF-R6||1m18.612|
|13||Ty LYNCH (SA)||Yamaha YZF-R6||1m19.372|
|14||Jack HYDE (NSW)||Yamaha YZF-R6||1m20.485|
|15||Andrew EDSER (NSW)||Kawasaki ZX6R||1m21.760|
YMI Supersport 300 Friday
Senna Agius topped Supersport 300 proceedings today on a 400 Kawasaki ahead of a trio of Yamaha YZF-R3 machines headed by Locky Taylor.
|1||Senna AGIUS (NSW)||Kawasaki EX 400||1m24.380|
|2||Locky TAYLOR (QLD)||Yamaha R3 321||1m24.586|
|3||John LYTRAS (QLD)||Yamaha R3 321||1m24.627|
|4||Hunter FORD (NSW)||Yamaha R3 321||1m24.758|
|5||Harry KHOURI (NSW)||Yamaha R3 321||1m25.046|
|6||Yannis SHAW (NSW)||Kawasaki EX 400||1m25.067|
|7||Brandon DEMMERY||Yamaha R3 321||1m25.142|
|8||Max STAUFFER||Yamaha R3 321||1m25.364|
|9||Harrison VOIGHT (QLD)||Yamaha R3 321||1m25.604|
|10||Seth CRUMP (QLD)||KTM RC 390||1m25.639|
|11||Kyle O’CONNELL (QLD)||Yamaha R3 321||1m25.704|
|12||Luke JHONSTON (NSW)||Yamaha R3 321||1m25.852|
|13||Peter NERLICH (VIC)||Kawasaki EX 300||1m26.038|
|14||Travis HALL (QLD)||Yamaha R3 321||1m26.487|
|15||Callum O’BRIEN (WA)||Kawasaki EX 400||1m26.597|
|16||Zylas BUNTING (NSW)||Yamaha R3 321||1m27.364|
|17||Ryan SMITH (NSW)||Yamaha YZF-R3||1m27.399|
|18||Jacob ROULSTONE||Yamaha R3 321||1m27.412|
|19||Mitch KUHNE (QLD)||Yamaha R3 321||1m27.512|
|20||Zac LEVY (QLD)||Yamaha R3 321||1m27.530|
|21||Brad TRIVETT (NSW)||Kawasaki EX 300||1m28.123|
|22||Tristan ADAMSON (QLD)||Yamaha R3 321||1m28.215|
|23||John BLENKIN (NSW)||Yamaha R3 321||1m28.749|
|24||Ben BAKER (NSW)||Yamaha R3 321||1m28.838|
|25||Josh HALL (QLD)||Yamaha R3 321||1m29.165|
|26||Laura BROWN (NSW)||Yamaha R3 321||1m29.767|
|27||Ryan MOSCARDINI (QLD)||Yamaha R3 321||1m29.989|
|28||Tom NEWTON (NZ) /||Kawasaki EX 400||1m30.235|
|29||Stephany KAPILAWI-JAMES (QLD)||Yamaha R3 321||1m30.465|
|30||Reece OUGHTRED (VIC)||Yamaha R3 321||1m30.684|
|31||Jacob HATCH (NSW)||Yamaha R3 321||1m30.887|
|32||Sarah FAIRBROTHER (QLD)||Yamaha R3 321||1m31.062|
|33||Jeremy CZMOK (VIC)||Yamaha R3 321||1m31.675|
|34||Josh ANDREWS (NSW)||Yamaha R3 321||1m32.419|
|35||Hayden STIFF (NSW)||Kawasaki EX 400||1m32.497|
|36||Noel MAHON (VIC)||Kawasaki EX 400||1m32.719|
|37||Gregory FARRELL (NSW)||Kawasaki EX 300||1m33.667|
|38||Benjamin ANGELIDIS (ACT)||Kawasaki EX 300||1m35.099|
|39||Lachlan O’BRIEN (NT)||Yamaha R3 321||1m36.405|
YMF R3 Cup Friday
Locky Taylor topped the YMF R3 category on Friday from John Lytras and Brandon Demmery while Harry Khouri rounded out the top four.
|1||Locky TAYLOR (QLD)||Yamaha YZF-R3||1m24.236|
|2||John LYTRAS (QLD)||Yamaha YZF-R3||1m24.276|
|3||Brandon DEMMERY (NSW)||Yamaha YZF-R3||1m24.568|
|4||Harry KHOURI (NSW)||Yamaha YZF-R3||1m24.825|
|5||Hunter FORD (NSW)||Yamaha YZF-R3||1m25.035|
|6||Harrison VOIGHT (QLD)||Yamaha YZF-R3||1m25.042|
|7||Max STAUFFER (NSW)||Yamaha YZF-R3||1m25.235|
|8||Kyle O’CONNELL (QLD)||Yamaha YZF-R3||1m25.491|
|9||Luke JHONSTON (NSW)||Yamaha YZF-R3||1m25.634|
|10||Zac LEVY (QLD)||Yamaha YZF-R3||1m25.769|
|11||Ben BAKER (NSW)||Yamaha YZF-R3||1m26.194|
|12||Jacob ROULSTONE (NSW)||Yamaha YZF-R3||1m26.373|
|13||Travis HALL (QLD)||Yamaha YZF-R3||1m26.500|
|14||Zylas BUNTING (NSW)||Yamaha YZF-R3||1m27.085|
|15||Mitch KUHNE (QLD)||Yamaha YZF-R3||1m27.099|
|16||Ryan SMITH (NSW)||Yamaha YZF-R3||1m27.920|
|17||Tristan ADAMSON (QLD)||Yamaha YZF-R3||1m28.068|
|18||John BLENKIN (NSW)||Yamaha YZF-R3||1m28.379|
|19||Reece OUGHTRED (VIC)||Yamaha YZF-R3||1m29.048|
|20||Josh HALL (QLD) / Stichsmith||Yamaha YZF-R3||1m29.575|
|21||Laura BROWN (NSW) / WNR||Yamaha YZF-R3||1m29.700|
|22||Stephany KAPILAWI-JAMES||Yamaha YZF-R3||1m29.839|
|23||Zak PETTENDY (NSW)||Yamaha YZF-R3||1m29.932|
|24||Ryan MOSCARDINI (QLD)||Yamaha YZF-R3||1m30.210|
|25||Sarah FAIRBROTHER (QLD)||Yamaha YZF-R3||1m30.883|
|26||Hunter DIPLOCK (NSW)||Yamaha YZF-R3||1m32.080|
|27||Jeremy CZMOK (VIC)||Yamaha YZF-R3||1m32.631|
|28||Josh ANDREWS (NSW)||Yamaha YZF-R3||1m34.670|
|29||Lachlan O’BRIEN||Yamaha YZF-R3||1m34.995|
bLU cRU Oceania Junior Cup Friday
|1||Tom DRANE (NSW)||Yamaha YZF-R15||1:40.031|
|2||Max GIBBONS||Yamaha YZF-R15||1:40.229|
|3||Angus GRENFELL||Yamaha YZF-R15||1:40.291|
|4||Jacob ROULSTONE||Yamaha YZR-R15||1:40.693|
|5||Marianos NIKOLIS (NSW)||Yamaha YZF-R15||1:40.745|
|6||Jai RUSSO (NSW)||Yamaha YZF-R15||1:40.747|
|7||Zak PETTENDY (NSW)||Yamaha YZF-R15||1:40.765|
|8||Carter THOMPSON (NSW)||Yamaha YZF-R15||1:41.532|
|9||Archie MCDONALD (VIC)||Yamaha YZF-R15||1:41.633|
|10||Thomas BROWN (QLD)||Yamaha YZF-R15||1:41.806|
|11||Jacob HATCH (NSW)||Yamaha YZF-R15||1:42.145|
|12||Cros FRANCIS (NSW)||Yamaha YZF-R15||1:42.202|
|13||Lucas QUINN (QLD)||Yamaha YZF-R15||1:42.285|
|14||Cormac BUCHANAN (NZ)||Yamaha YZF-R15||1:42.850|
|15||Varis FLEMING (VIC)||Yamaha YZF-R15||1:42.867|
|16||Glenn NELSON (QLD)||Yamaha YZF-R15||1:42.994|
|17||Reece OUGHTRED (VIC)||Yamaha YZR-R15||1:43.045|
|18||Hunter DIPLOCK (NSW)||Yamaha YZR-R15||1:44.300|
|19||Alex KENWORTHY-JONES (NSW)||Yamaha YZF-R15||1:44.420|
|20||Lincoln KNIGHT (NSW)||Yamaha YZF-R15||1:45.825|
|21||Patrick BOGNAR (VIC)||Yamaha YZR-R15||1:46.079|
|22||Tom CONNORS (NSW)||Yamaha YZF-R15||1:46.227|
|23||Jamie PORT (VIC)||Yamaha YZF-R15||1:47.423|
|24||Toby JAMES (VIC)||Yamaha YZR-R15||1:51.682|
|25||Natalie BARBATI (VIC)||Yamaha YZF-R15||2:06.860|
|26||Pyper KENT (WA)||Yamaha YZF-R15||2:26.755|
Superbike Masters Friday FP2
|1||John ALLEN (QLD)||Yamaha TZ 750||1m22.265|
|2||Murray CLARK||Suzuki GSXR||1m23.321|
|3||Gregory JAMES||Honda CB 1100 R||1m27.270|
|4||Mark McVEIGH (NSW)||Yamaha FZR 1000||1m28.441|
|5||Mark RODDA (NSW)||Suzuki GS 1000 S||1m29.351|
|6||Scott WEBSTER (VIC)||Suzuki GSX 1200||1m33.022|
|7||Richard EASTON (NSW)||Suzuki GSX 1100||1m34.152|
|8||Darren LARK (VIC)||Suzuki GSX 1150||1m56.326|
|9||Alexander PICKETT (NSW)||Yamaha FZR 1000||2m02.726|
|26||Paul VAN DER HEIDEN||4|
ASBK Schedule AEST
|9.00||9.20||YMI Supersport 300||Qualifying 1||20 mins|
|9.25||9.40||Superbike Masters||Qualifying 1||15 mins|
|9.45||10.10||Australian Supersport||Qualifying 1||25 mins|
|10.15||10.35||YMF R3 Cup||Qualifying 1||20 mins|
|10.40||11.15||Kawasaki Superbike||Timed Practice||35 mins|
|11.20||11.35||bLU cRU Oceania Junior Cup||Qualifying 1||15 mins|
|11.40||12.00||YMI Supersport 300||Qualifying 2||20 mins|
|12.05||12.20||Superbike Masters||Qualifying 2||15 mins|
|12.20||13.00||Lunch – ASBK Pillion Rides||40 mins|
|13.00||13.20||YMF R3 Cup||Qualifying 2||20 mins|
|13.25||13.50||Australian Supersport||Qualifying 2||25 mins|
|13.55||14.10||bLU cRU Oceania Junior Cup||Qualifying 2||15 mins|
|14.15||14.35||YMI Supersport 300||Race 1||10 Laps|
|14.40||14.55||Kawasaki Superbike||Qualifying 1||15 mins|
|15.10||15.25||Kawasaki Superbike (Top 12)||Qualifying 2||15 mins|
|15.30||15.45||bLU cRU Oceania Junior Cup||Race 1||6 Laps|
|15.50||16.10||Superbike Masters||Race 1||8 Laps|
|16.15||16.35||YMF R3 Cup||Race 1||8 Laps|
|8.30||8.35||YMF R3 Cup||Warm Up||5 mins|
|8.40||8.45||bLU cRU Oceania Junior Cup||Warm Up||5 mins|
|8.50||8.55||Australian Supersport||Warm Up||5 mins|
|9.00||9.05||YMI Supersport 300||Warm Up||5 mins|
|9.10||9.20||Kawasaki Superbike||Warm Up||10 mins|
|9.25||9.30||Superbike Masters||Warm Up||5 mins|
|9.40||10.00||YMF R3 Cup||Race 2||8 Laps|
|10.05||10.20||bLU cRU Oceania Junior Cup||Race 2||6 Laps|
|10.25||10.55||Australian Supersport||Race 1||14 Laps|
|11.00||11.20||YMI Supersport 300||Race 2||10 Laps|
|11.25||12.05||Kawasaki Superbike||Race 1||16 Laps|
|12.10||12.30||Superbike Masters||Race 2||8 Laps|
|13.10||13.30||YMI Supersport 300*||Race 3||10 Laps|
|13.35||14.05||Australian Supersport*||Race 2||14 Laps|
|14.10||14.50||Kawasaki Superbike*||Race 2||16 Laps|
|15.00||15.15||bLU cRU Oceania Junior Cup||Race 3||6 Laps|
|15.20||15.40||YMF R3 Cup||Race 3||8 Laps|
|15.45||16.05||Superbike Masters||Race 3||8 Laps|